Alert archive / South Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 7, 2018, 4:40 PM EDT for Calhoun County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 4:40 PM EDT (20:40 UTC)
- Expired
- Aug 7, 2018, 5:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
County Calhoun County, SC
The radar
The Columbia radar (KCAE), 27 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
677
WWUS82 KCAE 072040
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
440 PM EDT TUE AUG 7 2018
SCZ027-028-037-072130-
Lexington SC-Calhoun SC-Richland SC-
440 PM EDT TUE AUG 7 2018
...Strong Thunderstorms Will Impact Portions of southeastern
Lexington...northwestern Calhoun and south central Richland Counties
Until 530 PM EDT....
At 440 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of Gaston, or 11 miles southeast of
Cayce, moving southeast at 5 mph.
HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately. Localized, minor
flooding of low lying and poor drainage areas is also
possible.
Some locations in the path of this storm include...
Gaston.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 26 between mile markers 123 and 133.
LAT...LON 3373 8085 3368 8101 3371 8104 3370 8106
3381 8112 3387 8089 3381 8071
TIME...MOT...LOC 2040Z 315DEG 5KT 3381 8096
$$
hcWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:53 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 7, 2:53 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Columbia SC 253 PM EDT Tue Aug 7 2018 .SYNOPSIS... An upper ridge will extend westward from the Atlantic into our region through Thursday. This will allow a return to more typical summerlike weather with scattered mainly afternoon and evening thunderstorms, along with a warming trend. The upper ridge will gradually weaken late this week into this weekend as an upper trough digs into the eastern US. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Upper ridging will continue over the Southeastern CONUS through this evening. This feature will continue across the area overnight and into Wednesday. At the surface morning analysis shows a weak lee side trough across the Upstate. PW values range from the 1.7 inches across the Upstate to 1.9 across the central/eastern Midlands/CSRA. Dewpoint values are quite impressive again today with many areas in the middle 70s. This will push Heat Index/Apparent Temperature values to around 105 degrees. Models are a bit mixed on coverage of convection this afternoon. The GFS/NAM pops are from 15 to 25 percent with only widely scattered shra/tsra at best. Convection began across the Midlands and CSRA around 2 pm along and ahead of the lee side trough and a bit of a dewpoint boundary that stretches from the northern Midlands southwest across the Colombia Metro area into the Augusta Metro area. Expect this to continue with more development during the afternoon and trending off during the evening. This is closer in line to some of the higher resolution models show more coverage across the area that begins to develop during the early afternoon hours and continues into early this evening. Temperatures will remain in the low/mid 90s...except in areas of rain where they will fall back to near 80 degrees. Main threat today will once again be locally heavy rainfall and the possibility of an isolated strong wind event. Expect afternoon temperatures to max out in the lower/middle 90s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Upper level ridging over the southeastern states will weaken Wednesday as a trough over the Midwest slides eastward into the Ohio Valley. Still expect scattered afternoon and evening showers and storms to initiate along a weak lee side trough. Storms will be aided by weak short wave energy moving around the northern portions of the ridge. The atmosphere will remain moist and unstable with PWAT around 2.00 inches and Lifted Indices around minus 8C. High temperatures will climb into the lower to mid 90s with heat index values between 100 and 105 during the afternoon. Overnight lows in the lower to mid 70s expected. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Short wave energy moving through the main upper trough over the Ohio Valley will remain north of the Midlands and CSRA Thursday. Lack of upper support and westerly aloft should limit convection despite PWAT values near 2.0 inches and weak to moderate instability. The upper trough deepens across the eastern CONUS over the weekend and closes off over the Great Lakes Region or Upper Midwest. This will push a cold front into the region for the end of the week into early next week. Precipitation chances will increase over the weekend, but the bulk of convection is expected to remain diurnally driven. High temperatures are expected to range from the low to mid 90s Thursday and Friday...then moderate to the upper 80s and lower 90s Saturday through Tuesday. Expect overnight lows in the low to mid 70s through the end of the week...then lower 70s next week. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR conditions have returned to all TAF sites after some morning fog/low ceilings at both OGB/AGS. Will continue with mention of VCTS at all taf sites along with a tempo group for developing convection. Expect activity to mainly diurnal and trend off during the evening. winds will range from light and variable to sw around 6 kts...except stronger in thunderstorms. For tonight, a 15 to 20 knot low level jet may help limit development of fog. Wednesday will begin with some patchy fog in some area, especially those that receive rainfall. Otherwise VFR conditions for early Wednesday. EXTENDED AVIATION OUTLOOK...Mainly diurnal scattered thunderstorms are forecast each day. Widespread stratus and fog may occur during the late nights and early mornings. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Aug 7, 3:20 AM EDT, 13 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 320 AM EDT Tue Aug 7 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080730- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 320 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 2:45 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
245 PM EDT TUE AUG 7 2018
SCZ027-028-071930-
Lexington SC-Richland SC-
245 PM EDT TUE AUG 7 2018
...Strong Thunderstorms Will Impact Portions of central Lexington and
central Richland Counties Until 330 PM EDT....
At 244 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Oak Grove, moving east at 10 mph.
HAZARD...gusty winds 35 to 45 mph, excessive cloud to ground
lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately. Localized, minor
flooding of low lying and poor drainage areas is also
possible.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Cayce, Forest Acres, Springdale,
Oak Grove, Red Bank, St. Andrews, South Congaree, Pine Ridge, Arcadia
Lakes, Five Points, Woodfield and Seven Oaks.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes the following highways...
Interstate 126 between mile markers 1 and 3.
Interstate 20 in South Carolina between mile markers 50 and 62.
Interstate 26 between mile markers 108 and 120.
Interstate 77 between mile markers 0 and 15.
LAT...LON 3385 8097 3386 8100 3388 8100 3388 8102
3387 8104 3384 8104 3388 8129 3396 8134
3402 8118 3406 8090
TIME...MOT...LOC 1844Z 276DEG 8KT 3396 8116
HCSpecial weather statement, Aug 7, 3:31 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
331 PM EDT TUE AUG 7 2018
SCZ016-072030-
Chesterfield SC-
331 PM EDT TUE AUG 7 2018
...Strong Thunderstorms Will Impact Portions of east central
Chesterfield County Until 430 PM EDT....
At 329 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles north of Dovesville, or 11 miles
southwest of Bennettsville, moving east at 5 mph.
HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately. Localized, minor
flooding of low lying and poor drainage areas is also
possible.
Some locations in the path of this storm include...
Patrick.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7990
3450 7991 3449 7994 3450 7998 3450 7999
3454 8009 3467 7997 3467 7984 3465 7980
3462 7979 3462 7978
TIME...MOT...LOC 1929Z 289DEG 6KT 3453 7985
HCSpecial weather statement, Aug 7, 3:52 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
352 PM EDT TUE AUG 7 2018
SCZ028-072030-
Richland SC-
352 PM EDT TUE AUG 7 2018
...Strong Thunderstorms Will Impact Portions of southeastern Richland
County Until 430 PM EDT....
At 352 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Fort Jackson, or near Woodfields, moving
east at 15 mph.
HAZARD...strong winds 45 to 55 mph, excessive cloud to ground
lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately. Localized, minor
flooding of low lying and poor drainage areas is also
possible.
Some locations in the path of this storm include...
Columbia, Forest Acres and Fort Jackson.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 77 between mile markers 7 and 13.
LAT...LON 3376 8073 3378 8075 3377 8075 3387 8099
3403 8096 3411 8077 3407 8072 3408 8071
3408 8067 3407 8067
TIME...MOT...LOC 1952Z 263DEG 14KT 3400 8089
hcSpecial weather statement, Aug 7, 3:56 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
356 PM EDT TUE AUG 7 2018
SCZ027-072045-
Lexington SC-
356 PM EDT TUE AUG 7 2018
...Strong Thunderstorms Will Impact Portions of central Lexington
County Until 445 PM EDT....
At 355 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Red Bank. This storm was nearly stationary.
HAZARD...strong winds 40 to 50 mph, excessive cloud to ground
lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately. Localized, minor
flooding of low lying and poor drainage areas is also
possible.
Some locations in the path of this storm include...
Lexington, Red Bank, South Congaree, Gaston, Pelion, Gilbert and
Summit.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 20 in South Carolina between mile markers 44
and 55.
LAT...LON 3400 8128 3386 8110 3380 8109 3373 8127
3394 8147
TIME...MOT...LOC 1955Z 043DEG 2KT 3391 8130
hcSpecial weather statement, Aug 7, 4:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
440 PM EDT TUE AUG 7 2018
SCZ027-028-037-072130-
Lexington SC-Calhoun SC-Richland SC-
440 PM EDT TUE AUG 7 2018
...Strong Thunderstorms Will Impact Portions of southeastern
Lexington...northwestern Calhoun and south central Richland Counties
Until 530 PM EDT....
At 440 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of Gaston, or 11 miles southeast of
Cayce, moving southeast at 5 mph.
HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately. Localized, minor
flooding of low lying and poor drainage areas is also
possible.
Some locations in the path of this storm include...
Gaston.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 26 between mile markers 123 and 133.
LAT...LON 3373 8085 3368 8101 3371 8104 3370 8106
3381 8112 3387 8089 3381 8071
TIME...MOT...LOC 2040Z 315DEG 5KT 3381 8096
hcThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:18 PM EDT | Special Weather Statement | CAE | Edgefield, Saluda | 42 min |
| Aug 7, 2:45 PM EDT | Special Weather Statement | CAE | Lexington | 45 min |
| Aug 7, 3:31 PM EDT | Special Weather Statement | CAE | Chesterfield | 59 min |
| Aug 7, 3:47 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 43 min |
| Aug 7, 3:52 PM EDT | Special Weather Statement | CAE | Richland | 38 min |
| Aug 7, 3:56 PM EDT | Special Weather Statement | CAE | Lexington | 49 min |
| Aug 7, 4:06 PM EDT | Areal Flood Advisory | CAE | Aiken, Edgefield | 114 min |
| Aug 7, 4:32 PM EDT | Areal Flood Advisory | CAE | Lexington | 58 min |
| Aug 7, 5:51 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 24 min |
| Aug 7, 7:05 PM EDT | Special Weather Statement | CAE | Burke | 55 min |
Nearby
Special Weather Statements in South Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.